Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Green Bay, WI

April 12, 20224 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 12, 2022, 5:23 PM CDT for 4 counties in Wisconsin. It was in force for 39 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 5:23 PM CDT (22:23 UTC)
Expired
Apr 12, 2022, 6:02 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Outagamie County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 65 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 5:26 PM CDTHAIL 0.5Waupaca, WICOVERING THE GROUND.
Apr 12, 5:42 PM CDTHAIL 1New London, WICOVERING THE GROUND.
Apr 12, 5:44 PM CDTHAIL 0.75Fremont, WIREPORT RECEIVED VIA SOCIAL MEDIA.
Apr 12, 5:47 PM CDTHAIL 0.5Dale, WI
Apr 12, 5:47 PM CDTHAIL 0.71 N New London, WI
Apr 12, 5:47 PM CDTHAIL 1Hortonville, WI
Apr 12, 5:47 PM CDTHAIL 1.25Hortonville, WIUPDATED REPORT.
Apr 12, 5:51 PM CDTHAIL 1.52 Se Stephensville, WIREPORT FROM MPING: PING PONG BALL (1.50 IN.).
Apr 12, 5:52 PM CDTHAIL 11 Se Hortonville, WI
Apr 12, 5:53 PM CDTHAIL 13 N Greenville, WITRAINED SPOTTER REPORTED 1 INCH HAIL NEAR HIGHWAY 76 & COUNTY ROAD JJ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS53 KGRB 122223
SVRGRB
WIC087-135-137-139-122315-
/O.NEW.KGRB.SV.W.0003.220412T2223Z-220412T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
523 PM CDT Tue Apr 12 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Winnebago County in east central Wisconsin...
  Northeastern Waushara County in central Wisconsin...
  Southeastern Waupaca County in northeastern Wisconsin...
  Western Outagamie County in northeastern Wisconsin...

* Until 615 PM CDT.

* At 523 PM CDT, a severe thunderstorm was located over Waupaca,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oshkosh, Waupaca, New London, Fremont, Lake Poygan, Dale,
  Hortonville, Winneconne, Weyauwega and Royalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 8907 4453 8906 4459 8852 4408 8855
TIME...MOT...LOC 2223Z 249DEG 46KT 4432 8907 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hykin
2 follow-up statements
313 
WWUS53 KGRB 122243
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
543 PM CDT Tue Apr 12 2022

WIC087-135-137-139-122315-
/O.CON.KGRB.SV.W.0003.000000T0000Z-220412T2315Z/
Winnebago WI-Waushara WI-Waupaca WI-Outagamie WI-
543 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN WINNEBAGO...NORTHEASTERN WAUSHARA...SOUTHEASTERN
WAUPACA AND WESTERN OUTAGAMIE COUNTIES...

At 542 PM CDT, a severe thunderstorm was located over New London, or
16 miles east of Waupaca, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oshkosh, New London, Fremont, Lake Poygan, Dale, Hortonville,
Winneconne, Weyauwega, Royalton and Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 8907 4456 8880 4459 8852 4408 8855
TIME...MOT...LOC 2242Z 249DEG 46KT 4441 8874 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hykin
784 
WWUS53 KGRB 122302
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
602 PM CDT Tue Apr 12 2022

WIC087-135-137-139-122311-
/O.CAN.KGRB.SV.W.0003.000000T0000Z-220412T2315Z/
Winnebago WI-Waushara WI-Waupaca WI-Outagamie WI-
602 PM CDT Tue Apr 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINNEBAGO...
NORTHEASTERN WAUSHARA...SOUTHEASTERN WAUPACA AND WESTERN OUTAGAMIE
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Outagamie and Winnebago Counties.

LAT...LON 4405 8907 4456 8880 4459 8852 4408 8855
TIME...MOT...LOC 2258Z 249DEG 46KT 4450 8841 

$$

Hykin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:39 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 12, 3:39 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
339 PM CDT Tue Apr 12 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 339 PM CDT Tue Apr 12 2022

Strong to marginally severe thunderstorms have developed in SE MN,
and were moving rapidly toward C WI this afternoon. The storms
were forming in an area of strong WAA, moisture convergence and
frontogenetic forcing on the nose of a 50 kt LLJ, and on the
leading edge of steep mid-level lapse rates. These storms should
produce small hail, gusty winds and brief heavy downpours as they
move into the forecast area around 21z. Have ramped up pops and
thunder chances for the mid to late afternoon.

The strong dynamic forcing will become focused over northern WI
this evening, so will carry the highest pops and QPF there. The
remnants of a line of storms that develops upstream near the
surface low and cold front will move shift east through the
forecast area during the very late evening and overnight hours.
This activity could initially be marginally severe (large hail) in
NC/C WI, as the SPC HREF shows MUCAPE of 1000-1250 j/kg and deep
layer shear of 40-60 kts. However, CAMs show this convection
weakening as it shifts into eastern WI late tonight. Lows should
be in the 40s, except lower 50s south.

Models have come into much better agreement with the timing of the
cold frontal passage on Wednesday, and are now bringing it into
our western counties in the late morning, and have it exiting
eastern WI by around 00z/Thu. The best surface based instability
(roughly 500-1000 j/kg) is expected over east central WI in the
early to mid-afternoon, so that will likely be the main area of
focus for severe thunderstorms. The Day 2 Outlook from SPC has a
SLGT risk in the far southeast part of GRB CWA, and this seems
reasonable. After somewhat of a lull in the morning hours, showers
and storms are expected to increase over eastern WI in the
afternoon, in association with the frontal passage, and increasing
upper level forcing. Have raised pops to categorical in eastern
WI during the mid to late afternoon. With an expected quicker
frontal passage, have lowered temperatures a few degrees, with
highs ranging form the lower to middle 50s northwest to the lower
to middle 60s southeast.

Several rounds of moderate to heavy rain tonight and Wednesday
should result in rainfall amounts in excess of an inch in parts of
northern WI. Runoff from this rain and melting snow (far north)
will likely result in additional minor river flooding later in
the week.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 339 PM CDT Tue Apr 12 2022

Departing large system late this week is the main focus during
the long term period. Then a zonal upper flow will take over much
of the CONUS, bringing a period of quiet conditions for at least
the first half of the weekend, then additional precip chances
arrive early next week as another large system pushes into the
Great Lakes. After some spring-like temps early/mid this week,
we are headed back to a period of below normal temps from Thursday
into early next week.

Wednesday night...the slightly faster frontal passage will end the
severe weather threat by around 00z, but additional rain and some
thunder is expected as low pressure tracks across the area.
Impressive lift continues through at least the early evening
hours, then as the system pulls away, look for the rain to end
from southwest to northeast. As cold air advection kicks in the
late evening and overnight, some snow could mix in as the precip
ends, especially over the Northwoods where a slushy accumulation
is possible. Some locally heavy rain will continue to be possible
over far eastern WI during the evening. West to southwest winds
will start to pick up overnight as the pressure gradient tightens
up and strong cold air advection occurs. Lows look to drop into
the 20s for much of north central WI to the 30s over eastern WI.

Thursday...going to be a WINDY day and won't feel very spring-like.
Impressive wind profiles shown on the models, with 40-60 kts of
wind at 5,000 to 10,000 feet. As mixing increases in the morning,
look for sustained west-southwest winds of 20 to 30 mph with
gusts of 35 to 45 mph. Some gusts to 50 mph will be possible
during peak mixing. Could need a wind advisory if models continue
to show the strong winds. Cyclonic flow and lingering moisture,
along with a weak shortwave, will likely be enough to produce some
rain/snow shower activity, most likely over northern WI. With the
gusty winds, any snow showers could reduce visibility for a brief
time. It will be a cool day with highs mainly in the middle 30s to
middle 40s, with wind chills in the 20s and 30s for much of the
day.

Rest of the long term...a few lingering sprinkles or flurries will
be possible Thursday night into Friday as cyclonic flow continues
with the low continuing to depart into Canada. Should not be any
impacts for our area. Winds will slowly decrease as well, but
could still gust up to around 30 mph into Friday. High pressure
builds into the western Great Lakes late Friday into Saturday,
bringing quiet and dry conditions. The next system/shortwave will
head towards the region later on Sunday into Monday, depending on
timing, bringing more chances for rain (and possibly some snow)
showers. Only slowly moderating temps will occur into early next
week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Tue Apr 12 2022

VFR flight conditions should persist into the early evening
hours, but southeasterly surface winds and the threat of LLWS will
be increasing in the late afternoon/early evening. Showers will
move into the region during the mid to late afternoon, and become
more numerous into the evening. There may be some thunder with
this earlier activity, but the main threat of storms appears to be
in the very late evening and overnight hours, as a band of storms
shifts east across the forecast area and gradually weakens.
Flight conditions will rapidly deteriorate during the mid to late
evening, and settle into the IFR/LIFR range in most areas
overnight. LLWS will also continue through this period. There may
be a lull in the precipitation late tonight into early Wednesday,
but showers and thunderstorms are expected to increase ahead of a
cold front toward the end of the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Bersch
AVIATION.......Kieckbusch
Hazardous weather outlook, Apr 12, 3:10 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
310 PM CDT Tue Apr 12 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
310 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a marginal risk of severe thunderstorms tonight. Large
hail and heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Another chance of strong to severe thunderstorms is possible
Wednesday afternoon, especially in east central Wisconsin. Large
hail and damaging winds will be the primary threats.

Locally heavy rains are also expected through Wednesday evening.
With water levels already running high, several rivers may surpass
bankfull or reach minor flood stage later in the week.

Strong winds are forecast to develop on Thursday, with gusts as
high as 35 to 45 mph. The gusty winds will likely continue into
the evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Wednesday.

LMZ521-522-541>543-132015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
310 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few of these storms
may become strong and pose a hazard to mariners.

Gusty southeasterly winds and high waves will pose a hazard to
small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms Wednesday. Some of these
storms may become strong or severe and pose a hazard to mariners.

Hazardous conditions for small craft are expected to continue
from Wednesday through Friday. A Gale Watch has been posted for
Thursday.

Kieckbusch/Bersch

In the hours before

Local storm report, Apr 12, 5:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             STEVENS POINT           44.51N 89.56W
04/12/2022  M0.25 INCH       PORTAGE            WI   TRAINED SPOTTER

&&

SAC
Local storm report, Apr 12, 5:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             PLOVER                  44.45N 89.53W
04/12/2022  M0.25 INCH       PORTAGE            WI   PUBLIC

&&

SAC
Local storm report, Apr 12, 5:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             SE PLOVER               44.45N 89.53W
04/12/2022  M1.00 INCH       PORTAGE            WI   TRAINED SPOTTER

&&

SAC
Local storm report, Apr 12, 5:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
507 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 W KELLNER             44.35N 89.78W
04/12/2022  M0.50 INCH       WOOD               WI   PUBLIC

&&
Local storm report, Apr 12, 5:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             3 E LEOPOLIS            44.77N 88.78W
04/12/2022  E0.25 INCH       SHAWANO            WI   PUBLIC

0510 PM     HAIL             1 N PLOVER              44.47N 89.53W
04/12/2022  E0.25 INCH       PORTAGE            WI   PUBLIC

&&
Local storm report, Apr 12, 5:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
518 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ALMOND                  44.26N 89.40W
04/12/2022  M0.25 INCH       PORTAGE            WI   TRAINED SPOTTER

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:46 AM CDTSmall Craft AdvisoryGRB44 hr
Apr 12, 3:14 PM CDTGale WatchGRB13 hr
Apr 12, 4:13 PM CDTSevere Thunderstorm WarningGRBPortage, Wood47 min
Apr 12, 4:49 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara, Wood56 min
Apr 12, 5:50 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Outagamie, Winnebago55 min
Apr 12, 6:09 PM CDTSpecial Marine WarningGRB36 min
Apr 12, 6:35 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc25 min
Apr 12, 6:44 PM CDTSpecial Marine WarningGRB48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.